HIV Treatment May Increase Asthma Risk in Children

New research indicate that highly active antiretroviral therapy (HAART), a combination of anti-HIV drugs, cam improve the immune system of infected patients but at the same time may also increase the risk of asthma among young children. The research team of Texas Children’s Hospital in Houston published their report in the Journal of Allergy and Clinical Immunology, which linked the risk of asthma among children infected with HIV with the increase of immune system T cells.

"Investigators have assumed that asthma is not a complication of pediatric HIV infection, because studies (conducted before HAART was introduced in the mid-1990s) did not detect the problem," according to Dr. William T. Shearer, the senior author of the report. "It was not until the era of HAART, which restored the (T cell) levels, that an increased incidence of asthma was noted."

A child affected with asthma produces an excess amount of inflammatory and immune cells in the lungs, making any condition that directly or indirectly increases these cells may cause an unwanted effect.

The research team reached their conclusion after studying the rate of asthma in children born to HIV-positive women, including 193 children infected with HIV (113 treated with HAART and 80 never treated with the combination therapy) and 2471 children who were HIV-negative. They found out that the rate of asthma medication use in HAART-treated children by age 13.5 years was 33.5 percent, compared with 11.5 percent with HIV-infected children not treated with HAART. Meanwhile, the rate among children treated with combination therapy was only slightly higher than that in HIV-negative children, suggesting that untreated HIV infection may actually protect the children against asthma.

The authors suggested that until further studies are done to verify these findings, doctors should be cautious to the possibility that HAART may lead to asthma in children. They also need to educate the parents of children infected with HIV about the possible adverse effect and start the child on a regular asthma treatment program if it occurs.

 
You can leave a response, or trackback from your own site.